Alert archive / Vermont / Wind Chill Advisories in 2011

Wind Chill Advisory 2, NWS Burlington, VT

February 14, 201110 counties in Vermont; 4 counties in New York

NWS Burlington, VT issued this wind chill advisory at Feb 14, 2011, 3:23 PM EST for 10 counties in Vermont; 4 counties in New York. It took effect at Feb 15, 2011, 1:00 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2011, 3:23 PM EST (20:23 UTC)
In effect from
Feb 15, 2011, 1:00 AM EST
Expired
Feb 15, 2011, 3:49 AM EST
In force
3 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 14 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WWUS41 KBTV 142023
WSWBTV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
323 PM EST MON FEB 14 2011

NYZ029>031-034-VTZ003-004-006>008-010-012-016>019-151000-
/O.NEW.KBTV.WC.Y.0002.110215T0600Z-110215T1500Z/
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...STAR LAKE...SARANAC LAKE...
TUPPER LAKE...DANNEMORA...LAKE PLACID...NEWPORT...ISLAND POND...
JOHNSON...STOWE...ST. JOHNSBURY...MONTPELIER...BRADFORD...
RANDOLPH...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
323 PM EST MON FEB 14 2011

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 10 AM EST
TUESDAY. 

* LOCATIONS...THE NORTHERN ADIRONDACKS OF NEW YORK...AND PORTIONS
  OF EASTERN VERMONT...INCLUDING THE WESTERN SLOPES OF THE GREEN
  MOUNTAINS.

* HAZARD TYPES...DANGEROUSLY COLD WIND CHILLS.

* WIND CHILL READINGS...AS LOW AS 30 BELOW DUE TO TEMPERATURES 5
  BELOW TO 5 ABOVE ZERO...AND NORTHWEST WINDS OF 15 TO 25 MPH
  WITH GUSTS UP TO 40 MPH.

* TIMING...AS A COLD FRONT PASSES THROUGH THE REGION THIS EVENING...
  TEMPERATURES WILL TURN SHARPLY COLDER OVERNIGHT...WITH WINDS
  REMAINING STRONG AND GUSTY.

* IMPACTS...FROSTBITE WILL FORM ON EXPOSED SKIN IN AS LITTLE AS
  30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

$$

LAHIFF
1 follow-up statement
093 
WWUS41 KBTV 150849
WSWBTV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
349 AM EST TUE FEB 15 2011

NYZ029>031-034-VTZ003-004-006>008-010-012-016>019-151000-
/O.CAN.KBTV.WC.Y.0002.000000T0000Z-110215T1500Z/
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...STAR LAKE...SARANAC LAKE...
TUPPER LAKE...DANNEMORA...LAKE PLACID...NEWPORT...ISLAND POND...
JOHNSON...STOWE...ST. JOHNSBURY...MONTPELIER...BRADFORD...
RANDOLPH...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
349 AM EST TUE FEB 15 2011

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS CANCELLED THE WIND
CHILL ADVISORY FOR THE NORTHERN ADIRONDACKS OF NEW YORK...AND PORTIONS
OF EASTERN VERMONT...INCLUDING THE WESTERN SLOPES OF THE GREEN
MOUNTAINS.

LACK OF STRONG WINDS ACROSS THE ADIRONDACKS THIS MORNING...COMBINED
WITH PERSISTENT CLOUD COVER OVER IN VERMONT...WILL KEEP WIND CHILL
NUMBERS BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind chill advisory went out at Feb 14, 12:49 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 14, 12:49 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1249 PM EST MON FEB 14 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS QUEBEC TODAY AND TONIGHT
BRINGING PRECIPITATION TO THE AREA. HIGH PRESSURE THEN BUILDS OVER
THE NORTH COUNTRY GOING INTO MIDWEEK...FOLLOWED BY ANOTHER WEATHER
SYSTEM TOWARDS THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 1006 AM EST MONDAY...MADE A FEW MINOR ADJUSTMENTS TO THE
GOING FORECAST THE TWEAK CURRENT TEMPS TO BETTER REFLECT CURRENT
OBS...AND ALSO TO DELAY HIGHER POPS ACROSS EASTERN VERMONT. A FEW
LIGHT RAIN SHOWERS MOVING THROUGH MAINLY NORTHERN NEW YORK THIS
MORNING WITH LITTLE PRECIP OCCURRING ACROSS VERMONT. FEEL FOR MUCH
OF THE REMAINDER OF THE MORNING PRECIPITATION WILL BE FAIRLY
SPOTTY...THUS NOT JUSTIFYING LIKELY POPS. DO FEEL THOUGH AS THE
COLD FRONT COMES THROUGH THIS AFTERNOON PRECIP WILL BECOME MORE
WIDESPREAD SO HAVE KEPT LIKELY TO CAT POPS FOR THIS AFTERNOON AND
EVENING.

PREVIOUS DISCUSSION FROM 323 AM...WX FEATURE TO AFFECT THE NORTH
COUNTRY THRU TNGT WILL BE SFC LOW WHICH IS CURRENTLY MVG E ALONG
THE NORTHERN PORTIONS OF THE GREAT LKS REGION. MDL TRACK CONTINUES
TO SHOW LOW WILL PASS TO OUR NORTH. THIS IS GOING TO PUT ENTIRE
CWA INTO THE WARM SECTOR FOR MUCH OF EVENT. TEMPS ALREADY OVER THE
NE INTO THE 30S FOR MANY ZONES...W/ AREAS EAST OF THE GREENS
HOVERING IN THE TEENS/20S. THIS IS DUE TO THE FACT THAT SSW WINDS
HAVE NOT PUSHED INTO THE AREA YET...BUT WILL THIS MORNING. LOOKING
FOR OVERALL HIGHS TO BE A FEW DEGREES HIR THAN MANY OVERNGT LOWS
OF THE 30S. UPSTREAM OBS SHOW TEMPS NEAR 40F. AS PRECIP BEGINS TO
WIND UP...EXPECTING A RW/SW MIX THRU MUCH OF THE DAY...ESPECIALLY
IN VALLEY LOCALES. HIR ELEV WILL BE A BIT COOLER WHICH IS WHERE
ANY SNOW ACCUM TO MAINLY OCCUR DURING THE DAY WHERE UP TO AN INCH
IS POSSIBLE. ALL AREAS WILL SEE TRANSITION OVER TO ALL -SW AS SFC
LOW SHIFTS EAST...THUS PUTTING CWA UNDER NORTHERLY FETCH WHICH
ALLOWS FOR INCR CAA. SOME GUSTS ALSO POSSIBLE OVERNGT DUE TO TIGHT
GRADIENT FROM EXITING LOW AND APPROACHING RIDGE FROM THE WEST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
AS OF 323 AM EST MONDAY...SFC HIGH PRESSURE WILL TRANSITION ITSELF
THRU THE NORTHEAST REGION TUES THRU WED. RIDGE WILL SHIFT EAST
DURING THE DAY TUESDAY... CRESTING OVER THE AREA BY TUES NGT.
RIDGE THEN SLIDES S AND E OF THE CWA ON WEDNESDAY. FOR
TUESDAY...ANY REMAINING PRECIP OVER NE VT FOR A FEW HRS IN THE
MORNING...WILL SHIFT TO NICE DAY AREA-WIDE. NORTHERLY FETCH
EXPECTED TO SUBSIDE AS WELL DURING THE DAY BFR GOING LGT/VAR AS
RIDGE CRESTS OVER AREA. CD AIR MASS OVER CWA TUES ACCOMPANYING SFC
RIDGE WITH 850 TEMPS -12C TO -16C WILL KEEP HIGHS IN THE LOW TEENS
AT BEST. WITH CLR SKIES TUES NGT...RADIATIONAL COOLING WILL ALLOW
FOR TEMPS TO DROP AFT SUNSET DESPITE INCR WAA W/ INCR OF WSW
WINDS. 850 TEMPS OF FOR WED...WITH RIDGE SLIDING S AND E OF
AREA...WSW FLOW WORKS INTO MUCH OFF THE NORTH COUNTRY. WAA PUSH W/
850 TEMPS NEAR 0C...WILL ALLOW FOR DAYTIME HIGHS TO REACH INTO THE
30S FOR MOSTS ZONES...W/ SOME AREAS SEEING 40F. MDLS BRING WK
TROUGH/FRNTL BOUNDARY CLOSE TO N NY ZONES ON WED. WILL PUT IN SL
CHANCE POPS FOR -RW/-SW...W/ EMPHASIS IN THE ST LAW VALLEY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 405 AM EST MONDAY...A HIGH PRESSURE AREA WILL LIE OFF THE
MID ATLANTIC COAST AND ACT AS A BERMUDA AND BRING MILDER AIR INTO
THE REGION THURSDAY AND FRIDAY WITH HIGHS IN THE 40S. WILL FOLLOW
ECMWF IDEA AND GO WITH A DRY FORECAST FOR WEDNESDAY NIGHT AND
THURSDAY. GFS AND ECMWF MODELS SHOW A WARM FRONT WILL APPROACH THE
REGION THURSDAY NIGHT AND EARLY FRIDAY. WILL GO WITH CHANCE POPS
THURSDAY NIGHT FOR RAIN SHOWERS. COULD SEE SOME POCKETS OF
FREEZING RAIN ACROSS EASTERN VERMONT AND IN THE VALLEYS OF THE
ADIRONDACKS LATE THURSDAY NIGHT AS TEMPERATURES WILL BE AT OR
SLIGHTLY BELOW FREEZING... AND 850 MB TEMPERATURES WILL RANGE FROM
PLUS 2C TO PLUS 4C ACROSS THE REGION THURSDAY NIGHT. SOME OF THESE
POCKETS OF FREEZING RAIN WILL LINGER INTO EARLY FRIDAY
MORNING...BEFORE CHANGING TO PLAIN RAIN SHOWERS. GFS AND ECMWF
MODELS BOTH SHOW A COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY
NIGHT...SO EXPECTING RAIN SHOWERS TO CHANGE TO SNOW SHOWERS FRIDAY
NIGHT AS COLDER AIR WORKS INTO THE REGION. WILL KEEP IN A CHANCE
OF SNOW SHOWERS ACROSS THE REGION ON SATURDAY. A RIDGE OF HIGH
PRESSURE WILL BUILD INTO THE REGION SATURDAY NIGHT. MODELS DIFFER
ON SUNDAY...WITH THE GFS HAVING A RIDGE OF HIGH PRESSURE OVER THE
REGION...WHILE THE ECMWF MODEL WANTS TO BRING SOME LIGHT SNOW TO
THE REGION ON SUNDAY...AS A LOW PRESSURE AREA MOVES EAST OFF THE
MID ATLANTIC COAST. FEEL THE ECMWF IS AN OUTLIER WITH THIS AND
WILL STICK WITH THE GFS MODEL WHICH HAS HIGH PRESSURE OVER THE
REGION ON SUNDAY. THIS ALSO FITS PREVIOUS CONTINUITY AND HPC
MANUAL GUIDANCE ON THIS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...A LOW PRESSURE SYSTEM PASSING JUST TO OUR
NORTH THIS AFTERNOON AND EVENING WILL BRING A COLD FRONT INTO THE
AREA...BETWEEN 21Z AND 23Z IN NEW YORK AND BETWEEN 22Z AND 02Z
ACROSS VERMONT. WINDS WILL SWITCH FROM SOUTHWEST TO NORTHWEST WITH
THE PASSAGE OF THE FRONT WITH GUSTS IN THE 25 TO 30 KNOT RANGE
EXPECTED. ALSO ASSOCIATED WITH THE FRONT WILL BE A BAND OF
PRECIPITATION THAT WILL BEGIN AS RAIN...BUT QUICKLY CHANGE TO SNOW
AS COLDER AIR MOVES IN. CEILINGS AND VISIBILITIES WILL QUICKLY
LOWER INTO THE MVFR/IFR CATEGORY...GENERALLY BETWEEN 21Z AND
03Z...BEFORE IMPROVING BACK INTO THE VFR CATEGORY AFTER 06Z.

OUTLOOK 18Z TUESDAY THROUGH FRIDAY...
MAINLY VFR THROUGH THE ENTIRE PERIOD.

&&

.EQUIPMENT...
AS OF 738 AM EST MONDAY...THE WIND SENSOR AT THE AUTOMATED
SURFACE OBSERVING SYSTEM AT THE KNAPP STATE AIRPORT IN BARRE-
MONTPELIER VERMONT (KMPV) REMAINS OUT OF SERVICE AT THIS TIME. NO
ESTIMATE IS AVAILABLE AT THIS TIME AS TO WHEN THE WIND SENSOR WILL
BE RESTORED TO SERVICE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...LAHIFF/JN
SHORT TERM...JN
LONG TERM...WGH
AVIATION...EVENSON/WGH
EQUIPMENT...WFO BTV
Hazardous weather outlook, Feb 14, 4:40 AM EST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
440 AM EST MON FEB 14 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-150945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
440 AM EST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

LOW PRESSURE WILL MOVE THROUGH THE REGION TODAY AND TONIGHT.
PRECIPITATION WILL LIKELY BEGIN A MIX OF RAIN AND SNOW...BEFORE
CHANGING TO ALL SNOW RIGHT AROUND THE EVENING RUSH HOUR. ANY
AFTERNOON SNOWFALL COMBINED WITH SHARPLY FALLING TEMPERATURES
TOIGHT WILL CREATE THE POTENTIAL FOR HAZARDOUS ROADWAYS...WITH
AREAS OF ICE LIKELY TO FORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Chill Advisories in Vermont, 2011Wind Chill Advisories in New York, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.